Alert archive / Ohio / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 89, NWS Northern Indiana

September 20, 2018Fulton County, Ohio

NWS Northern Indiana issued this severe thunderstorm warning at Sep 20, 2018, 7:05 PM EDT for Fulton County, Ohio. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 20, 2018, 7:05 PM EDT (23:05 UTC)
Expired
Sep 20, 2018, 7:45 PM EDT
In force
40 min
Issued by
NWS Northern Indiana
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Fulton County, OH

The radar

The Northern Indiana radar (KIWX), 131 km from the middle of the area, began a volume at 23:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 11.1 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2018-09-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2018-09-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 189 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
774 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
189 m²/s²
0-3 km storm-relative helicity
191 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

965 
WUUS53 KIWX 202305
SVRIWX
OHC051-202345-
/O.NEW.KIWX.SV.W.0089.180920T2305Z-180920T2345Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Northern Indiana
705 PM EDT THU SEP 20 2018

The National Weather Service in Northern Indiana  has issued a

* Severe Thunderstorm Warning for...
  Northern Fulton County in northwestern Ohio...

* Until 745 PM EDT.

* At 705 PM EDT, a severe thunderstorm was located over Fayette, or
  near Morenci, moving east at 40 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Swanton, Fayette, Metamora, Lyons, Oakshade, Tedrow, Zone, Seward,
  Denson, Winameg, Ottokee and Assumption.

This includes Interstate 80 in Ohio between mile markers 40 and 48.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4158 8388 4161 8438 4162 8438 4162 8440
      4171 8440 4172 8388
TIME...MOT...LOC 2305Z 268DEG 32KT 4171 8434 

HAIL...<.75IN
WIND...60MPH
 
$$

Brown
1 follow-up statement
950 
WWUS53 KIWX 202331
SVSIWX

Severe Weather Statement
National Weather Service Northern Indiana
731 PM EDT THU SEP 20 2018

OHC051-202345-
/O.CON.KIWX.SV.W.0089.000000T0000Z-180920T2345Z/
Fulton OH-
731 PM EDT THU SEP 20 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM EDT
FOR NORTHERN FULTON COUNTY...

At 731 PM EDT, a severe thunderstorm was located 9 miles east of
Morenci, moving east at 35 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Fayette, Metamora, Lyons, Oakshade, Seward, Denson and Assumption. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4162 8388 4164 8430 4165 8436 4166 8440
      4171 8440 4172 8388
TIME...MOT...LOC 2331Z 268DEG 32KT 4172 8403 

HAIL...<.75IN
WIND...60MPH
 
$$

Brown

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 20, 7:00 PM EDT, 5 minutes earlier.

Area forecast discussion, Sep 20, 7:00 PM EDT, 5 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
700 PM EDT Thu Sep 20 2018

.SYNOPSIS...
Issued at 350 PM EDT Thu Sep 20 2018

A chance for a shower or storm far southeast Friday afternoon.
Otherwise sharply cooler temperatures and dry weather expected this
weekend. Highs will only reach into the 60s on Saturday, then in the
70s next week.

&&

.SHORT TERM...(This Evening through Friday)
Issued at 341 PM EDT Thu Sep 20 2018

Feeble mid level lapse rates within solidified warm sector across
CWA should prove large factor in keeping convection limited and
shallow, primarily across northwest CWA this evening, primarily
coincident with peak heating with MLCAPE 2000-2500 j/kg. Additional
low end chances overnight in same general area as upstream strong
convection this evening across northern IA/southeastern MN undergoes
decay with eastward progress into stabilizing environment/offset by
leading edge of unseasonably strong 40-60M/12 hr mid level height
falls. Focus on short window of opportunity for strong/possibly low
end severe convection in far southeast CWA. Race will be between
upscale growth, dependent upon convective debris coverage in morning
hours that dictates upscale growth rate and the eastward sweep of
the strong longwave trough axis through the northern Great Lakes and
associated trailing cold front. Axis of pooled prefrontal dewpoints
suggest best window of opportunity for thunderstorms 18-21 UTC,
primarily along and east of Marion to Wauseon line. Then an hour or
so later for time to congeal into linear segments/short lived bows
within a smaller Portland to Napoleon and east line for low end
strong/severe window risk.

&&

.LONG TERM...(Friday Night through Thursday)
Issued at 341 PM EDT Thu Sep 20 2018

Broad northwest Canadian originated surface ridge to overspread
Great Lakes this weekend behind strong Friday midday/afternoon
frontal passage and bring substantial airmass exchange with
Saturday afternoon highs only into the middle/upper 60s. Gradual
thermal moderation to seasonable 70s Sunday-Tuesday as ridge moves
into northern New England. Chances for showers/possible storms
ramp Monday night through early Tuesday night associated with next
strong northern stream trough and frontal boundary approach. Cool
low levels should limit any storm strength during this period.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday Evening)
Issued at 700 PM EDT Thu Sep 20 2018

VFR through the period. VCTS invof KSBN on the way out as capping
associated with mid level warm layer overtakes this evening.
Upstream squall line from srn MN swwd into ern NE a long ways out
and likely to fall apart as it approaches toward daybreak.

Otherwise a period LLWS expected late tonight tied to enhancing
nocturnal LLJ ahead of approaching sharp cold frontal zone. This
feature will cross the terminals Fri morning with strong/gusty post
frontal wrly winds in the aftn with sfc gusts to near 30kts.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
LM...Small Craft Advisory from 8 PM this evening to 11 AM EDT
     Saturday for LMZ043-046.

&&

SYNOPSIS...Murphy
SHORT TERM...Murphy
LONG TERM...Murphy
AVIATION...T

Visit us at www.weather.gov/iwx

Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, Sep 20, 4:44 PM EDT, 2 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Northern Indiana
444 PM EDT Thu Sep 20 2018

INZ004>009-012>018-020-022>027-032>034-MIZ078>081-OHZ001-002-004-005-
015-016-024-025-211200-
St. Joseph IN-Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke-Pulaski-
Marshall-Fulton IN-Kosciusko-Whitley-Allen IN-White-Cass IN-Miami-
Wabash-Huntington-Wells-Adams-Grant-Blackford-Jay-Cass MI-
St. Joseph MI-Branch-Hillsdale-Williams-Fulton OH-Defiance-Henry-
Paulding-Putnam-Van Wert-Allen OH-
444 PM EDT Thu Sep 20 2018 /344 PM CDT Thu Sep 20 2018/

This Hazardous Weather Outlook is for northern Indiana, southwest
Michigan and northwest Ohio.

.DAY ONE...Tonight.

A few isolated thunderstorm are possible late this afternoon into
early this evening, mainly along and north of the Toll Road. While
severe weather isn't expected at this time, locally gusty winds and
small hail will be possible with the strongest storms.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Thunderstorms will be possible again Friday with a chance of strong
to locally severe storms mainly along and east of a Marion Indiana
to Hillsdale Michigan line. Strong gusty winds and small hail may
accompany the strongest storms.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

LMZ043-046-211200-
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
444 PM EDT Thu Sep 20 2018

This Hazardous Weather Outlook is for The Nearshore Waters of
Southeastern Lake Michigan.

.DAY ONE...Tonight.

A small craft advisory continues for tonight.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

A small craft advisory continues for Friday through Saturday
morning.

INZ003-MIZ077-211200-
La Porte-Berrien-
444 PM EDT Thu Sep 20 2018 /344 PM CDT Thu Sep 20 2018/

...BEACH HAZARDS STATEMENT IN EFFECT FROM FRIDAY MORNING THROUGH
SATURDAY AFTERNOON...

This Hazardous Weather Outlook is for northern Indiana and
southwest Michigan.

.DAY ONE...Tonight.

A few isolated thunderstorm are possible late this afternoon into
early this evening, mainly along and north of the Toll Road. While
severe weather isn't expected at this time, locally gusty winds and
small hail will be possible with the strongest storms.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Beach Hazards Statement.

Thunderstorms will be possible again Friday morning into midday.
Severe storms are not expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Sep 20, 6:24 PM EDT, 41 minutes before
Special Weather Statement
National Weather Service Northern Indiana
624 PM EDT THU SEP 20 2018

MIZ079-080-202300-
Branch-St. Joseph-
624 PM EDT THU SEP 20 2018

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN ST. JOSEPH AND
SOUTHWESTERN BRANCH COUNTIES...

At 623 PM EDT, a strong thunderstorm was located near Bronson, or 8
miles northeast of Sturgis, moving east at 40 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Bronson, Fawn River, Batavia, Burr Oak, Gilead, Findley, Matteson
Lake and Lake Of The Woods.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4200 8509 4180 8500 4176 8530 4176 8536
      4190 8541
TIME...MOT...LOC 2223Z 254DEG 36KT 4185 8527

Brown
Local storm report, Sep 20, 6:33 PM EDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
633 PM EDT THU SEP 20 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0601 PM     TSTM WND DMG     3 NE LAKE JAMES         41.73N 85.00W
09/20/2018                   STEUBEN            IN   EMERGENCY MNGR

            TREE DOWN NORTH OF SR 120 OFF OF OLD
            US27/I-69 AREA. ALSO TREE DOWN IN CROOKED
            LAKE AREA NEAR ORLAND RD.

&&

SLL
Special weather statement, Sep 20, 6:38 PM EDT, 27 minutes before
Special Weather Statement
National Weather Service Northern Indiana
638 PM EDT THU SEP 20 2018

MIZ081-OHZ001-202315-
Hillsdale-Williams-
638 PM EDT THU SEP 20 2018

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN HILLSDALE AND NORTHERN
WILLIAMS COUNTIES...

At 637 PM EDT, a strong thunderstorm was located near Pioneer, or 9
miles north of Montpelier, moving east at 45 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Pioneer, Cambria, Ransom, Waldron, Prattville, Shadyside, Alvordton,
Betzer, Bridgewater Center, Frontier, Nettle Lake and Lake Seneca.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4170 8440 4163 8440 4166 8474 4182 8473
      4184 8436 4171 8436
TIME...MOT...LOC 2237Z 274DEG 38KT 4172 8463

Brown
Local storm report, Sep 20, 6:52 PM EDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
652 PM EDT THU SEP 20 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0650 PM     HEAVY RAIN       MONTGOMERY              41.78N 84.81W
09/20/2018  M0.87 INCH       HILLSDALE          MI   COCORAHS

            RAIN FELL IN 30 MINUTES.

&&

SLL
Local storm report, Sep 20, 7:01 PM EDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
701 PM EDT THU SEP 20 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0508 PM     TSTM WND DMG     2 W MISHAWAKA           41.67N 86.21W
09/20/2018                   ST. JOSEPH         IN   BROADCAST MEDIA

            PART OF TREE DOWN ON HOME 800 BLOCK 27TH
            STREET.

&&

SLL
Local storm report, Sep 20, 7:05 PM EDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
705 PM EDT THU SEP 20 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0512 PM     TSTM WND DMG     1 NNE MISHAWAKA         41.68N 86.16W
09/20/2018                   ST. JOSEPH         IN   BROADCAST MEDIA

            PART OF TREE DOWN ON FENCE AND VEHICLE.

&&

SLL

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 20, 6:38 PM EDTSpecial Weather StatementIWXWilliams37 min
Sep 20, 6:45 PM EDTSevere Thunderstorm WarningIWXWilliams31 min

Nearby

Severe Thunderstorm Warnings in Ohio, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.